MAUDE Adverse Event Report: STRYKER GMBH DRILL, AO T2 Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL, AO T2 Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18063540
Medical Device Problem Codes Break (1069); Fracture (1260); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/12/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The drill tip interfered with the nail when drilling for the distal locking screw insertion, and the drill broke.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported condition could be confirmed as the drill bit was returned broken.The device inspection revealed the following: as received condition the device is broken off at the crossover to the shaft and the drill bit.The broken fragment was not returned.The breakage surface reveals typical characteristics of a brittle fracture (smooth surface without any plastic deformation).In addition, small nicks and dents at the cutting flutes can be observed, confirming the reported contact between the drill and the nail.Therefore, the appearance of the fracture zone shows that mechanical overload by applying excessive torsional force, most likely caused by metallic contact with the nail, did lead to the breakage of the drill bit.Furthermore, relevant dimensions were measured and a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.The appearance of the fracture zone shows that a mechanical overload by applying excessive torsional force, most likely caused by metallic contact with the nail, did lead to the breakage of the drill bit.As a reminder, the instructions for use state the following: « avoid drilling into metal implants with bone drills.The implants could be critically weakened and break under load and the drill could be damaged.» if more information is provided, the case will be reassessed.

Brand Name
DRILL, AO T2 Ø3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
cécile lefeuvre
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21562453
Report Number0008031020-2025-00391
Device Sequence Number17237073
Product Code HWE
UDI-Device Identifier04546540196606
UDI-Public(01)04546540196606(11)190813(10)K092676
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18063540
Device Lot NumberKU111395
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/12/2025
Supplement Date Received by Manufacturer04/25/2025
Initial Report FDA Received Date03/10/2025
Supplement Report FDA Received Date05/21/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/13/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexFemale
Patient Weight67 KG